Rip Current, New Hanover
- When
- August 20, 12:13 PM EST
- Where
- New Hanover forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Kure Beach officials reported that two people got caught in a rip current. Only one survivor.
A rip current formed off of Kure Beach.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A rip current formed off of Kure Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 6:07 AM EST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 707 AM EDT MON AUG 20 2007 .SYNOPSIS... HOT TEMPERATURES WILL CONTINUE THROUGH THE FIRST PART OF THE WEEK WITH THE FORECAST AREA UNDER THE INFLUENCE OF A SUBTROPICAL RIDGE. AT THE SURFACE...HIGH PRESSURE WILL RIDGE INTO THE AREA FROM OFF THE ATLANTIC AND A TROUGH WILL DEVELOP ACROSS THE INLAND CAROLINAS. A WEAK COLD FRONT WILL SLIP INTO THE AREA LATE WEDNESDAY...BUT LITTLE COOLING IS EXPECTED. HIGH TEMPERATURES WILL REMAIN IN THE 90S MUCH OF THE WEEK. && .RIP CURRENTS... POWERFUL 2-3 FT/13S SE SWELL CONTINUES TO IMPACT THE CAROLINA COAST AS OF 06Z. WW3 GUIDANCE SHOWS THE SWELL PERIOD GETTING SHORTER THROUGH THE DAY...BUT 4 FT EVERY 11S IS STILL QUITE SIGNIFICANT. OTHER FACTORS IN PLAY INCLUDE THE POTENTIAL FOR CONSTRUCTIVE INTERFERENCE BETWEEN THE SWELL AND SSW WIND WAVE...AND A FALLING TIDE IN THE MID AND LATE AFTERNOON HOURS WHEN BEACH POPULATION IS TYPICALLY HIGHEST. LOCAL RIP FORECASTING SCHEME ONLY SUGGESTS HIGH RISK ON THE BRUNSWICK COUNTY BEACHES...AND KEEPS SC BEACHES LOW. HOWEVER...IN LIGHT OF ENOUGH METEOROLOGICAL FACTORS AND REPORTS OF 50+ RIP-RELATED RESCUES ON HORRY COUNTY BEACHES SUNDAY...WILL CARRY HIGH RISK FOR ALL MY BEACHES. && .NEAR TERM /THROUGH TODAY/... EAST-WEST ORIENTED UPPER RIDGE AXIS DRAPED ACROSS SC/GA AND WILL KEEP THE CAROLINAS IN THE BLAST FURNACE. FORECAST SOUNDINGS SHOW A DECENT INVERSION EXTENDING DOWN TO 750MB AND QUITE A BIT OF MID-LEVEL DRY AIR...WHICH WILL MAKE IT DIFFICULT TO GENERATE MUCH IN THE WAY OF CLOUD COVER...LET ALONE CONVECTION. LOW-LEVEL THICKNESS PROGS SUGGEST MAX TEMPS WILL BE A COUPLE DEGREES WARMER THAN SUNDAY. THE ONE ALMOST SURE THING IN THIS FORECAST IS THAT MAV GUIDANCE IS TOO WARM...AS IT HAS BEEN MOST OF THE SUMMER. BASED ON THESE TRENDS MAX TEMPS INLAND SHOULD REACH 98-99 DEGREES...WHILE COASTAL LOCATIONS TOP OUT IN THE LOWER 90S. DEEP MIXING WILL BRING INLAND DEWPOINTS DOWN INTO THE LOWER OR MID 60S...WHICH TRANSLATES TO HEAT INDICES JUST BELOW CRITERIA CWA-WIDE. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THE STRONG UPPER LEVEL HIGH CENTERED NEARLY OVERHEAD TONIGHT WILL SLOWLY RETROGRADE INTO ALABAMA BY WEDNESDAY NIGHT. THIS WILL TURN THE MID LEVEL FLOW NORTHERLY AND POTENTIALLY ALLOW A WEAK COLD FRONT TO DROP SOUTH INTO THE AREA LATE WEDNESDAY AFTERNOON OR WEDNESDAY EVENING. THERE IS CONSIDERABLE MODEL UNCERTAINTY CONCERNING TIMING AND EVENTUAL POSITION OF THE FRONT. THE LATEST NAM MODEL RUN IS ACTUALLY THE FASTEST WITH THE FRONT AND THE NEW GFS IS THE SLOWEST...COMPLETELY OPPOSITE TO THIS TIME YESTERDAY. THE ETA ENSEMBLE (SREF) MEAN AND THE BULK OF THE GFS ENSEMBLE MEMBERS SHOW A COMPROMISE ON TIMING AND ARE THE BASIS FOR THIS FORECAST. DRY WEATHER (POPS LESS THAN 5%) IS EXPECTED THROUGH WEDNESDAY MORNING WITH WARM DRY AIR CAPPING ANY POTENTIAL CONVECTIVE ACTIVITY. BY WEDNESDAY AFTERNOON THERE IS A SLIGHT CHANCE OF A SHOWER OR STORM ALONG THE SEABREEZE IN NC...WITH SIMILAR CHANCES ACROSS MUCH OF THE AREA THURSDAY IN THE CONVERGENCE ASSOCIATED WITH THE FRONTAL ZONE. TEMPERATURES WILL UNFORTUNATELY REMAIN QUITE WARM - MID TO UPPER 90S ARE EXPECTED AWAY FROM THE IMMEDIATE COAST EACH DAY. OVERNIGHT LOWS WILL ONLY FALL INTO THE MID 70S MOST LOCATIONS. THE HEAT INDEX ON WEDNESDAY COULD APPROACH 105 DEGREES (HEAT ADVISORY CRITERIA) ON WEDNESDAY IF DEWPOINTS CAN HOLD AT OR ABOVE 70 ACROSS INTERIOR SOUTH CAROLINA. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SUBTROPICAL RIDGE WILL DOMINATE THE PERIOD. INITIALLY CENTERED TO OUR WEST THIS FEATURE WILL ELONGATE TO THE NE THURSDAY AND THEN REMAIN MORE OR LESS IN PLACE FOR THE REST OF THE PD. ABV CLIMO TEMPS ARE EXPECTED TO CONTINUE. SUCH A PATTERN DOES NOT PARTICULARLY BODE WELL FOR PRECIPITATION CHANCES. BY THURSDAY THE CENTER OF THE MID LEVEL HIGH WILL HAVE RETROGRADED FAR ENOUGH TO THE WEST THAT ITS PRECIP-SUPPRESSING INFLUENCE WILL HAVE WEAKENED SLIGHTLY. SOME ADDITIONAL MOISTENING OF THE COLUMN IN THE SAME TIME FRAME WOULD IMPLY THAT SLIGHT CHANCE POPS ARE WARRANTED FOR MAINLY DIURNAL SCT CONVECTION. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... LARGE HIGH PRESSURE ALOFT WILL KEEP CLOUD FORMATION TO A MINIMUM TODAY DESPITE HOT AND RATHER HUMID CONDITIONS AT THE SURFACE. A WELL-DEFINED SEABREEZE BOUNDARY WILL DEVELOP SHORTLY BEFORE NOON AT THE BEACHES AND GRADUALLY WORK INLAND DURING THE AFTERNOON. SPEEDS SHOULD REMAIN LESS THAN 10 KT INLAND...BUT SURFACE WINDS APPROACHING 15 KT WITH A FEW 20 KT GUSTS ARE POSSIBLE AT CRE AND MYR THIS AFTERNOON. SURFACE WINDS WILL DIMINISH AFTER DARK TONIGHT...BUT A HEALTHY SOUTHWESTERLY LOW LEVEL JET CENTERED BETWEEN 1000-3000 FT AGL WILL DEVELOP WITH SPEEDS 25-30 KT IS EXPECTED TO DEVELOP. OTHER THAN PATCHY EARLY MORNING FOG AND/OR ISOLATED AFTERNOON CONVECTION EACH DAY...VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY. && .MARINE... NEAR TERM /THROUGH TODAY/... MAIN STORY IN THE WATERS IS THE SE SWELL THAT WAS GENERATED ON THE PERIPHERY OF DEAN. WAVE PERIOD BEGINNING TO TIGHTEN UP A BIT...WITH BUOYS SHOWING A 2-3 FT/13S SWELL COMPONENT. HOWEVER IT IS A BIT OF A CONFUSED SEA WITH THE S-SW WIND WAVE ADDED TO THE MIX...FOR COMBINED SEAS AROUND 4 FT. WINDS ARE STRONGEST NEAR SHORE WITH A SFC RIDGE AXIS SITTING JUST BEYOND THE COASTAL WATERS. PERHAPS A BRIEF LULL IN THE WINDS DURING THE MORNING AS NOCTURNAL JETTING WEAKENS...THEN BACK CLOSER TO A SOLID 15 KT WITH THE AFTERNOON SEABREEZE. EXPECT SEAS TO REMAIN CLOSE TO STATUS QUO THROUGH THE DAY...WITH THE LULL IN WINDS OFFSETTING THE SWELL BUILDING IN SIZE BUT SHRINKING IN PERIOD. MIGHT SEE 5 FOOTERS IN THE OUTER WATERS LATER IN THE DAY...BUT WILL NOT INSERT THE SCEC HEADLINE JUST YET. SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... SWELL FROM HURRICANE DEAN WILL SHORTEN IN PERIOD AND GRADUALLY DIMINISH THROUGH THE FORECAST PERIOD...BUT NOT BEFORE HELPING PRODUCE 4 TO POTENTIALLY 5 FT SEAS TONIGHT ACROSS THE OUTER NC COASTAL WATERS. 3-4 FT COMBINED SEAS ARE EXPECTED ACROSS THE SC WATERS. SWELL PERIODS TONIGHT AROUND 11 SECONDS WILL SHORTEN TO 8 SECONDS BY WEDNESDAY NIGHT. ROUGH BAR AND INLET CONDITIONS ARE AGAIN EXPECTED AROUND THE TIME OF LOW TIDE TONIGHT. SURFACE HIGH PRESSURE WILL RIDGE IN FROM THE EAST THROUGH WEDNESDAY AS THE RIDGE IN THE MID AND UPPER REGIONS OF THE ATMOSPHERE REMAINS ACROSS THE SOUTHEASTERN U.S. A WEAK COLD FRONT MAY MOVE INTO THE AREA WEDNESDAY EVENING...TURNING SOUTHWEST SURFACE WINDS EAST OR NORTHEAST. THE VARIOUS MODELS ARE NOT IN GOOD AGREEMENT CONCERNING TIMING OR POSITION OF THE FRONT HOWEVER. LONG TERM /THURSDAY THROUGH FRIDAY/... W ATLANTIC HIGH PRESSURE WILL DOMINATE THE PD. WIND DIRECTION FCST A LITTLE UNCERTAIN TOWARDS THE LATTER HALF OF THE PD AS THE HIGH MAY RIDGE BACK INTO THE MID ATLANTIC STATES ENOUGH TO TURN FLOW MORE ONSHORE. DESPITE THE UNCERTAINTY IN DIRECTION SPEEDS GENERALLY CAPPED AT 10 TO 15 KTS. SEAS WILL BE IN THE 2 TO 4 FT RANGE. EARLY ON THE NEAR SHORE VS OFFSHORE DIFFERENCE MAY BE CONSIDERABLE BUT A TURN TO A MORE ONSHORE DIRECTION MAY NARROW THAT GAP BY BRINGING LARGER WAVES IN CLOSER TO SHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...TRA NEAR TERM...RAS SHORT TERM...TRA LONG TERM...MBB AVIATION...TRA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 620 AM EDT MON AUG 20 2007 NCZ097-100-101-SCZ034-046-211030- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 620 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY. PLEASE SEE THE LATEST COASTAL HAZARD MESSAGE AND THE SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL LIKELY BE A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE BEACHES TUESDAY FOR PORTIONS OF THE COASTAL CAROLINAS. THE COMBINATION OF HEAT AND HUMIDITY ON WEDNESDAY COULD CREATE HEAT INDEX VALUES APPROACHING 105 DEGREES IN SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-211030- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 620 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COMBINATION OF HEAT AND HUMIDITY ON WEDNESDAY COULD CREATE HEAT INDEX VALUES APPROACHING 105 DEGREES IN SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-211030- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 620 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
1 rip current. Local standard time, as filed.
Kure Beach officials reported that two people got caught in a rip current. Only one survivor.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, New Hanover | 2007-08-20 | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56552.